Alert archive / Kansas / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 99, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jun 17, 2023, 8:47 PM CDT for 5 counties in Kansas. It was in force for 43 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 17, 2023, 8:47 PM CDT (01:47 UTC)
- Expired
- Jun 17, 2023, 9:30 PM CDT
- In force
- 43 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Edwards County, KS, Kiowa County, KS, Pawnee County, KS, Pratt County, KS, Stafford County, KS
The radar
The Dodge City radar (KDDC), 70 km from the middle of the area, began a volume at 01:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 17, 8:55 PM CDT | TSTM WND DMG | Garfield, KS | Several 6 - 8 inch tree limbs down in city park. |
| Jun 17, 8:55 PM CDT | TSTM WND DMG | Garfield, KS | Several 6 - 8 inch tree limbs down in city park. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 17, 4:45 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 1.8 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2103 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 1060 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- -9 m²/s²
- 0-3 km storm-relative helicity
- 87 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 2.2
The text
As transmitted.
060
WUUS53 KDDC 180147
SVRDDC
KSC047-097-145-151-185-180230-
/O.NEW.KDDC.SV.W.0099.230618T0147Z-230618T0230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
847 PM CDT Sat Jun 17 2023
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
Northeastern Kiowa County in south central Kansas...
Pawnee County in south central Kansas...
Southwestern Stafford County in south central Kansas...
Edwards County in south central Kansas...
Western Pratt County in south central Kansas...
* Until 930 PM CDT.
* At 847 PM CDT, severe thunderstorms were located along a line
extending from near Burdett to near Centerview to 9 miles south of
Greensburg, moving east at 30 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Severe thunderstorms will be near...
Centerview around 850 PM CDT.
Fellsburg around 900 PM CDT.
Rozel around 905 PM CDT.
Other locations in the path of these severe thunderstorms include
Trousdale, Haviland, Hopewell, Ash Valley, Wellsford, Croft and
Macksville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3748 9894 3747 9936 3775 9936 3827 9958
3831 9913 3787 9890
TIME...MOT...LOC 0147Z 253DEG 28KT 3824 9959 3777 9931 3747 9936
TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
TATRO3 follow-up statements
739
WWUS53 KDDC 180202
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
902 PM CDT Sat Jun 17 2023
KSC047-097-145-151-185-180230-
/O.CON.KDDC.SV.W.0099.000000T0000Z-230618T0230Z/
Kiowa KS-Pawnee KS-Stafford KS-Edwards KS-Pratt KS-
902 PM CDT Sat Jun 17 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM CDT
FOR NORTHEASTERN KIOWA...PAWNEE...SOUTHWESTERN STAFFORD...EDWARDS AND
NORTHWESTERN PRATT COUNTIES...
At 902 PM CDT, severe thunderstorms were located along a line
extending from near Rozel to near Lewis to near Haviland, moving
northeast at 35 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Belpre, Ash Valley, Zook, Trousdale, Macksville and Hopewell.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3763 9892 3763 9936 3775 9936 3827 9958
3831 9913 3787 9890
TIME...MOT...LOC 0202Z 231DEG 32KT 3827 9936 3790 9920 3765 9916
TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
TATRO109
WWUS53 KDDC 180212
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
912 PM CDT Sat Jun 17 2023
KSC097-151-180222-
/O.CAN.KDDC.SV.W.0099.000000T0000Z-230618T0230Z/
Kiowa KS-Pratt KS-
912 PM CDT Sat Jun 17 2023
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN KIOWA AND
NORTHWESTERN PRATT COUNTIES IS CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
south central and southwestern Kansas.
LAT...LON 3782 9891 3783 9930 3798 9935 3827 9958
3831 9913 3787 9890
TIME...MOT...LOC 0212Z 223DEG 35KT 3831 9928 3808 9915 3769 9908
$$
KSC047-145-185-180230-
/O.CON.KDDC.SV.W.0099.000000T0000Z-230618T0230Z/
Pawnee KS-Stafford KS-Edwards KS-
912 PM CDT Sat Jun 17 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM CDT
FOR PAWNEE...SOUTHWESTERN STAFFORD AND NORTHEASTERN EDWARDS
COUNTIES...
At 912 PM CDT, severe thunderstorms were located along a line
extending from near Ash Valley to near Zook to near Haviland, moving
northeast at 40 mph.
HAZARD...70 mph wind gusts.
SOURCE...Trained weather spotters reported 60-70 mph wind gusts 3
miles NE of Garfield at 910 PM..
IMPACT...Expect considerable tree damage. Damage is likely to mobile
homes, roofs, and outbuildings.
Locations impacted include...
Larned, Macksville, Lewis, Burdett, Garfield, Rozel, Belpre, Ash
Valley, Sanford, Frizell and Zook.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3782 9891 3783 9930 3798 9935 3827 9958
3831 9913 3787 9890
TIME...MOT...LOC 0212Z 223DEG 35KT 3831 9928 3808 9915 3769 9908
TORNADO...POSSIBLE
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH
$$
TATRO227
WWUS53 KDDC 180229
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
929 PM CDT Sat Jun 17 2023
KSC047-145-185-180239-
/O.EXP.KDDC.SV.W.0099.000000T0000Z-230618T0230Z/
Pawnee KS-Stafford KS-Edwards KS-
929 PM CDT Sat Jun 17 2023
...THE SEVERE THUNDERSTORM WARNING FOR PAWNEE...SOUTHWESTERN STAFFORD
AND NORTHEASTERN EDWARDS COUNTIES WILL EXPIRE AT 930 PM CDT...
The storms which prompted the warning have moved out of the area.
Therefore, the warning will be allowed to expire. However gusty
winds are still possible with these thunderstorms.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
south central and southwestern Kansas.
LAT...LON 3782 9891 3783 9930 3798 9935 3827 9958
3831 9913 3787 9890
TIME...MOT...LOC 0229Z 253DEG 28KT 3835 9913 3812 9900 3773 9893
$$
TATROWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 6:52 PM CDT, 1 hour 55 minutes earlier.
Area forecast discussion, Jun 17, 6:52 PM CDT, 1 hour 55 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 652 PM CDT Sat Jun 17 2023 ...updated aviation section... .SHORT TERM...(Tonight and tomorrow) Issued at 111 PM CDT Sat Jun 17 2023 A stationary boundary exists today from central Kansas southwest to the Texas panhandle. This front could have mesoscale impacts later this evening. In the meantime, upslope flow behind the front will continue this afternoon and evening, particularly for the high plains of Colorado into western Kansas. As a result of this flow, afternoon storms are expected to develop across the higher terrain of Colorado. These storms will eventually start to move across the Kansas prairie mid to late evening tonight. Expect storms to cross the state line in the 6 to 8 pm timeframe. A squall line of storms is expected by this evening across western Kansas. Therefore, the main threat with this activity will be intense convective outflow of 60 to 80 mph. It was interesting that the RRFS has outflows of 90+ mph. It's a model, so not taking it verbatim, but still interesting nonetheless the output is that high. Forecast skew-t/log-p's show a mixed low level BL with plenty of DCAPE forecast. With upscale growth in combination of the DCAPE, it is would seem prudent that some seriously strong outflows will be possible this evening across the FA. The second area of interest for another separate area of storms is along and south of the front. Here, higher MUCAPE will be possible in association with the higher dews. Directional shear is high enough for supercells, although speed shear could be a bit lacking. The main question for this second area of storms (roughly SE of KDDC), is what storm mode will be and if storms will interact with the front or not. If storms remain discrete supercells, the the main threats would be very large hail and damaging winds. If storms do interact with the front, then an isolated tornado may be possible as well. Overall, have much higher confidence of the first area of storms spreading across the FA then the second area. The front has already moved fairly well south, so this may limit the potential for the second area of storms versus the first. Otherwise, for the rest of the short term, dry conditions are expected Sunday with near normal temps. .LONG TERM...(Monday through Friday) Issued at 111 PM CDT Sat Jun 17 2023 We will return back to a normal Summer time pattern Monday. A shortwave ridge will build over the FA during this period. Highs should peak into the 90s and the forecast should be storm-free. Shortwave ridging should continue Tuesday as well with hot highs and dry conditions continuing. On Wednesday, a weak shortwave will move across the area. This feature could spark off storms during the evening. Opportunities for storms will continue for the rest of the business week. Coverage will be widely scattered/hit-or-miss type of activity. Temperatures should be close to seasonal normal to finish out the rest of the long term. && .AVIATION...(For the 00Z TAFS through 00Z Sunday evening) Issued at 651 PM CDT Sat Jun 17 2023 Widespread strong to severe convective outflow will imminently impact the area terminals over the next 4 hours or so before a eastward moving linear convection system exits into central Kansas after dark. Some areas could see high end winds as well around 80 mph, with potential for hail with a few leading supercells. Heavy rain rates will probably lead to 1-2 mi vsby and IFR ceilings for short duration in the greatest rain rates. && .PRELIMINARY POINT TEMPS/POPS... DDC 57 86 62 93 / 90 0 0 0 GCK 55 87 60 93 / 90 0 0 0 EHA 53 87 58 95 / 70 0 0 0 LBL 55 88 60 96 / 90 0 0 0 HYS 58 86 62 95 / 80 0 0 0 P28 62 87 63 95 / 100 0 0 0 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Sugden LONG TERM...Sugden AVIATION...99
Hazardous weather outlook, Jun 17, 2:51 AM CDT, 17 hours 56 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 251 AM CDT Sat Jun 17 2023 KSZ030-031-043>046-061>066-074>081-084>090-180800- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 251 AM CDT Sat Jun 17 2023 /151 AM MDT Sat Jun 17 2023/ This Hazardous Weather Outlook is for portions of central Kansas, south central Kansas, southwest Kansas, and west central Kansas. .DAY ONE...Today and Tonight Severe thunderstorms capable of producing strong damaging winds of 70 mph, hail up to 4 inches and heavy rainfall will be possible after 5pm. .DAYS TWO THROUGH SEVEN...Sunday through Friday Probability of hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Limited Spotter Activation may be required after 5pm south of a Syracuse to Garden City to Dodge City to Pratt line.
In the hours before
Special weather statement, Jun 17, 7:45 PM CDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Dodge City KS
745 PM CDT Sat Jun 17 2023
KSZ043-044-063-180115-
Finney KS-Lane KS-Scott KS-
745 PM CDT Sat Jun 17 2023
...A strong thunderstorm will impact portions of north central
Finney, southeastern Scott and southwestern Lane Counties through 815
PM CDT...
At 744 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles south of Amy, moving east at 30 mph.
HAZARD...Wind gusts of 50 to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Dighton, Manning, Grigston and Amy.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
southwestern and west central Kansas.
&&
LAT...LON 3817 10083 3856 10080 3856 10039 3818 10039
TIME...MOT...LOC 0044Z 272DEG 9KT 3830 10066
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
TATROSpecial weather statement, Jun 17, 7:46 PM CDT, 1 hour 1 minute before
Special Weather Statement
National Weather Service Dodge City KS
746 PM CDT Sat Jun 17 2023
KSZ087-088-180115-
Meade KS-Clark KS-
746 PM CDT Sat Jun 17 2023
...A strong thunderstorm will impact portions of southeastern Meade
and southwestern Clark Counties through 815 PM CDT...
At 745 PM CDT, Doppler radar was tracking a strong thunderstorm near
Englewood, moving east at 30 mph.
HAZARD...Wind gusts of 50 to 55 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Englewood and Acres.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 1100 PM CDT for southwestern
Kansas.
&&
LAT...LON 3700 10015 3724 10014 3726 9981 3700 9980
TIME...MOT...LOC 0045Z 272DEG 9KT 3703 10006
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
TATROLocal storm report, Jun 17, 8:16 PM CDT, 31 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
816 PM CDT Sat Jun 17 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 PM Tstm Wnd Gst 3 NW Ft. Dodge 37.76N 99.96W
06/17/2023 M63 MPH Ford KS Mesonet
&&
MRSpecial weather statement, Jun 17, 8:19 PM CDT, 28 minutes before
Special Weather Statement
National Weather Service Dodge City KS
819 PM CDT Sat Jun 17 2023
KSZ078-080-088-089-180230-
Clark KS-Kiowa KS-Comanche KS-Ford KS-
819 PM CDT Sat Jun 17 2023
...Strong thunderstorms will impact portions of southeastern Ford,
southwestern Kiowa, Comanche and eastern Clark Counties through 930
PM CDT...
At 819 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Kingsdown to 9 miles southeast of Acres.
Movement was east at 20 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Ashland, Coldwater, Protection, Sitka, Wilmore, Clark State Lake,
Lake Coldwater and Buttermilk.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
A Tornado Watch remains in effect until 1100 PM CDT for south central
and southwestern Kansas.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
south central and southwestern Kansas.
&&
LAT...LON 3700 9985 3747 9985 3748 9920 3700 9918
TIME...MOT...LOC 0119Z 250DEG 17KT 3750 9979 3699 9978
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
TATROLocal storm report, Jun 17, 8:25 PM CDT, 22 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
825 PM CDT Sat Jun 17 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 PM Tstm Wnd Gst 1 NNE Dodge City 37.78N 100.00W
06/17/2023 M61 MPH Ford KS Mesonet
Mesonet station CW9785 Dodge City.
&&
ASLocal storm report, Jun 17, 8:29 PM CDT, 18 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
829 PM CDT Sat Jun 17 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0736 PM Hail 1 N Cimarron 37.82N 100.35W
06/17/2023 E1.25 inch Gray KS Public
reported through social media.
&&
MRThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 17, 7:23 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Gray, Haskell, Meade, Seward | 52 min |
| Jun 17, 7:45 PM CDT | Special Weather Statement | DDC | Lane | 30 min |
| Jun 17, 7:46 PM CDT | Special Weather Statement | DDC | Clark | 29 min |
| Jun 17, 7:50 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Finney, Ford, Gray, Hodgeman, Meade | 55 min |
| Jun 17, 8:01 PM CDT | Tornado Warning | DDC | Ford, Hodgeman | 29 min |
| Jun 17, 8:16 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Ford, Hodgeman, Kiowa, Pawnee | 44 min |
| Jun 17, 8:18 PM CDT | Severe Thunderstorm Warning | DDC | Stafford | 42 min |
| Jun 17, 8:19 PM CDT | Special Weather Statement | DDC | Clark, Comanche | 71 min |
| Jun 17, 8:28 PM CDT | Severe Thunderstorm Warning | DDC | Comanche, Kiowa | 32 min |
| Jun 17, 9:00 PM CDT | Areal Flood Warning | DDC | Gray, Haskell, Meade, Seward | 6 hr |
| Jun 17, 9:03 PM CDT | Special Weather Statement | DDC | Rush | 27 min |
| Jun 17, 9:19 PM CDT | Severe Thunderstorm Warning | DDC | Pawnee, Rush, Stafford | 41 min |
| Jun 17, 9:20 PM CDT | Special Weather Statement | DDC | Barber | 40 min |
| Jun 17, 9:25 PM CDT | Severe Thunderstorm Warning | DDC | Barber | 35 min |
| Jun 17, 9:28 PM CDT | Flash Flood Warning | DDC | Edwards, Pawnee | 3 hr |
| Jun 17, 9:41 PM CDT | Special Weather Statement | DDC | Ellis, Trego | 64 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.